Texas, 2002

Hail and Damaging Wind in Texas, April 13, 2002

April 13, 2002 · NWS MAF · 7 events in 6 counties and zones

Severe thunderstorms developed during the late afternoon and evening of the 13th across the Permian Basin and the Upper Trans Pecos region. The storms formed near a dryline and multiple outflow boundaries from previous convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed during the late afternoon and evening of the 13th across the Permian Basin and the Upper Trans Pecos region. The storms formed near a dryline and multiple outflow boundaries from previous convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 13, 2:17 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 13, 2:17 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT SAT APR 13 2002

A BUSY EVENING T-STORM WISE IS POSSIBLE AROUND THE REGION. ON THE
BIG PICTURE...WATER VAPOR SATELLITE LOOP INDICATED COPIOUS MID/UPPER
LEVEL MOISTURE OVERSPREADING THE REGION FROM THE SUBTOPICS...UP
STREAM FROM AN UPPER LOW DEVELOPING WEST OF THE BAJA. 500 MB TEMPS
THROUGH MID WEEK...COURTESY OF THIS UPPER LOW...STAY AROUND THE MINUS
12-15C RANGE...WHICH SHOULD KEEP ELEVATED INSTABILITIES IN PLACE. AT
THE SURFACE...BOUNDARIES GALOR DECORATE THE RETURN PATTERN NEAR OUR
RADAR...AND NOTED REGIONALLY AROUND THE REGION VIA VISIBLE SATELLITE
ANIMATION. THE MORE SIGNIFICANT BOUNDARY...A COLD FRONT AS OF 19Z
EXTENDED FROM SOUTH OF THE METROPLEX...TO SOUTH OF MIDLAND AND WINK
AND NW INTO CENTRAL NEW MEXICO. OTHER BOUNDARIES FROM EARLIER STORMS
THAT AFFECTED THE PANHANDLE AND SW OKLAHOMA WERE NOTED MOVING SW
TOWARD THE COUNTY WARNING AREA...WHILE NEW BOUNDARIES FROM STORMS IN
THE DAVIS MOUNTAINS PROPAGATE NORTH AND EAST. A DRYLINE WAS BECOMING
BETTER DEFINED...EXTENDING FROM THE EASTERN BIG BEND...TO WEST OF
ODESSA...AND BETWEEN CARLSBAD AND HOBBS.

FOR THE SHORT TERM...WILL KEEP A MENTION OF SEVERE CONVECTION NOTED
IN THE EVENING ZONE PACKAGE AS NOTED NOW. OVER THE NEXT FEW HOURS...
THE DRYLINE SHOULD SHARPEN THE MOISTURE GRADIENT IN A LINE FROM EAST
OF FORT STOCKTON TO THE SE NEW MEXICO PLAINS. MESOSCALE ANALYSIS
SHOWED A THETA-E RIDGE CENTERED OVER THE NE PERMIAN BASIN...WITH
SURFACE BASED CAPES GREATER THAN 3500 J/KG. THUS CONVECTION WILL
CONTINUE...WITH THE GREATEST CHANCE OF SEVERE STORMS (MAIN RISK IS
LARGE HAIL AND DAMAGING WINDS) FOR THE NORTH AND EAST PERMIAN BASIN.
AS LOW LEVEL MOISTURE HAS HUNG IN OVER THE CENTRAL AND PARTS OF THE
WESTERN BASIN...WOULD NOT RULE OUT SOME ISOLATED SEVERE STORMS CLOSER
TO HOME.

AS THE UPPER LOW OVER THE BAJA SLOWLY APPROACHES...MORE LOW LEVEL
GULF MOISTURE SHOULD BE SWEEP WESTWARD TO THE MOUNTAINS. SO WILL KEEP
A CHANCE OF SHOWERS/T-STORMS FOR THE BIG BEND/DAVIS MOUNTAINS GROUP
THROUGH TUESDAY...THEN A DRIER TREND FOR THE REST OF THE WEEK. A
WARMING TREND WITH TEMPS RANGING FROM THE 70S IN THE GUADALUPE
MOUNTAINS...TO NEAR 100 ALONG THE RIO GRANDE. WITH SURFACE CYCLO-
GENESIS TAKING PLACE EAST OF THE CENTRAL ROCKIES...BREEZY CONDITIONS
LOOK POSSIBLE FOR TUESDAY/WEDNESDAY ESPECIALLY NORTH AND WEST ZONES.

A COOL DOWN TO HI/LO TEMPS NEAR NORMAL SHOULD OCCUR BEFORE THE NEXT
WEEKEND. A COLD FRONT IS POISED TO MAKE A MOVE SOUTHWARD ACROSS THE
REGION LATER THURSDAY. MAINLY SW-W WINDS SHOULD KEEP THE LOWER/MID
ATMOSPHERE DRY...THUS WILL CONTINUE A DRY FORECAST FROM MIDWEEK ON
ALL LOCALITIES.

FIRST GUESS TEMPS AND POPS FOLLOW...

MAF  60/85/60/88  3211
LSA  58/84/59/87  4221
6R6  63/85/64/88  3322
MRF  52/80/49/82  3332
CNM  58/88/57/89  2111

.MAF...
TX...NONE.
NM...NONE.

BOYD

In the hours before

Special weather statement, Apr 13, 2:30 PM CST, 2 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT APR 13 2002

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE
AREA LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.  WITH LATE
AFTERNOON HEATING AND AMPLE MOISTURE...THIS WILL RESULT IN SHOWERS
AND THUNDERSTORMS DEVELOPING ACROSS MUCH OF THE AREA.

.THREATS...
THUNDERSTORMS...
THE BEST POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL BE IN THE
EAST...WHERE MORE ABUNDANT LOW LEVEL MOISTURE EXIST.  SEVERE
THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM ARTESIA...TO
ORLA...TO PECOS...TO BAKERSFIELD.  THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS WILL BE LARGE HAIL. HOWEVER...VERTICAL WIND PROFILES
SUGGEST DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

THEREFORE...SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.SRH.NOAA.GOV/MAF.

44
Special weather statement, Apr 13, 2:38 PM CST, 2 hours 37 minutes before
TXZ045>047-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SAT APR 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT SATURDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...AND GAINES

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4
INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

44

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
April 13, 5:15 PM CST
Where
Reeves County, Pecos
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.417, -103.483

Thunderstorm Wind, Upton

When
April 13, 5:40 PM CST
Where
Upton County, 25 mi NNW of Rankin
Measured
57 kt (66 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
31.550, -102.067

Storm spotters reported several power poles blown down on Highway 1492.

Hail, Gaines

When
April 13, 6:05 PM CST
Where
Gaines County, Seminole
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -102.650

Hail, Loving

When
April 13, 7:15 PM CST
Where
Loving County, 12 mi N of Mentone
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.867, -103.600

Hail, Reagan

When
April 13, 7:28 PM CST to 7:46 PM CST
Where
Reagan County, 4 mi W of Big Lake
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.200, -101.533

Hail, Winkler

When
April 13, 8:00 PM CST
Where
Winkler County, Kermit
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.850, -103.083

Hail, Winkler

When
April 13, 9:20 PM CST
Where
Winkler County, Kermit
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.850, -103.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293331, 5293332, 5293333, 5293334, 5293335, 5293336, 5293337.